Q. Would you recommend birth control pills for my acne?

Answered by
Dr. Saira Mohsin
and medically reviewed by iCliniq medical review team.
Published on Jul 26, 2017

Hello doctor,

I am a 33 year old female. As a teenager, I got acne on my face and back. In my 20's it mostly went away. I would get a pimple here and there on my face, but nothing too bad. My back cleared up completely. Now in my 30's, the acne has started to come back worse. I get breakouts on my face, chest, and back. I have tried courses of antibiotics like Minocycline and Doxycycline, but they never cleared up entirely. My doctor checked my hormone levels, but there was nothing abnormal. He also got me checked for PCOS, but there was nothing abnormal there either. Would you recommend trying birth control or should I go straight for Accutane?

Dr. Saira Mohsin

Dermatology
#

Hello,

Welcome to icliniq.com.

Please attach some good quality pictures of the affected area.

Revert with more information to a dermatologist online --> https://icliniq.com./ask-a-doctor-online/dermatologist

Thank you doctor,

My face is not too bad at the moment, but I added some pictures of the areas where I have the breakouts. I also included a picture of my back.

Dr. Saira Mohsin

Dermatology
#

Hello,

Welcome back to icliniq.com.

  • I have seen the pictures you sent (attachment removed to protect patient identity). I suggest the following:
  1. Take Azithromycin 250 mg once daily for a month.
  2. Apply Clindamycin 1 % solution twice daily for a month.
  3. Apply Isotretinoin gel on the face at night for a month.

For more information consult a dermatologist online --> https://icliniq.com./ask-a-doctor-online/dermatologist

Thank you doctor,

I have tried antibiotics previously and they have not fully cleared me up. Would you recommend birth control or Accutane to permanently get rid of it?

Dr. Saira Mohsin

Dermatology
#

Hello,

Welcome back to icliniq.com.

  • No, I would not recommend birth control pills or Accutane (Isotretinoin) capsules. They are meant for severe and resistant acne. Yours is mild.

For more information consult a dermatologist online --> https://icliniq.com./ask-a-doctor-online/dermatologist

Also Read Answers From:

Related Questions & Answers


Is Isotretinoin a good tablet for acne?

Query: Hi doctor, I have deep acne on the face for more than 10 years and for which my doctor has prescribed Isotretinoin drug Isokon 20 mg. The medicine seems to show a lot of improvement for acne. However, I feel that it has some side effects as I feel tired with burning eyes. Is this normal? Is Isotre...  Read Full »

What are the side effects of taking levofloxacin and azithromycin tablets?

Query: Hi doctor, I am a 19 year old male and I weigh 46 kg. Over the last seven months, I am suffering from fever along with chest and back pain. I also have body ache and little blocked nose but not runny nose. The mucus keeps coming out from my mouth. I have headache and I feel very tired. My stool is ...  Read Full »

After starting Isotretinoin, my facial hair has increased. What to do?

Query: Hi doctor, I am female of 25 years old. My weight is 58 kg and height is 5'3". I am suffering from acne problem for the past 5 years. I tried many antibiotics. Now, I am on Isotretinoin for more than a month and it has really cleared my acne. But, my facial hair has increased. Will it become worse i...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Dermatologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.